Indiana, 2004

Hail and Damaging Winds in Indiana, June 10, 2004

June 10, 2004 · NWS IND · 3 events in 1 county or zone

An upper level disturbance moved across a stationary front across central Indiana initiating several thunderstorm cells. There was strong low level speed shear in the vicinity of the front and a suptropical airmass just south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An upper level disturbance moved across a stationary front across central Indiana initiating several thunderstorm cells. There was strong low level speed shear in the vicinity of the front and a suptropical airmass just south of the front. A few of the storms developed rotation and spawned funnel clouds, however none of them produced tornadoes. There were only a few reports of trees down and dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 10, 2:22 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 10, 2:22 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EST THU JUN 10 2004

.DISCUSSION...FCST FOCUS REMAINS ON PRECIP CHCS IN ATMOSPHERE
CHARACTERIZED BY NEARLY SATURATED ATMOSPHERE IN SUB-TROPICAL
MOISTURE PLUME. WEAK STATIONARY BOUNDARY WILL ALSO REMAIN IN THE
VICINITY AND WEAK WAVES WILL MOVE THROUGH UPPER RIDGE NEXT 24 HOURS.

WILL LEAN TOWARD A BLEND OF ETA/GFS AS BOTH ARE HANDLING ONGOING
AREA OF PRECIP ACROSS IL FAIRLY WELL.  PROFILERS SUGGEST THIS PRECIP
IS DEVELOPING ON NOSE OF 30-40KT LLJ/STRONGEST WAA. REMAINDER OF
REGION IS ALSO SEEING SCT SHWRS DEVELOPING WITHIN GENERAL 850-700MB
WAA REGIME.  LATEST RADAR TRENDS ALONG WITH POSITION OF FRONT
SUGGEST THAT HIGHEST PRECIP CHCS SHOULD REMAIN ACROSS THE NORTHERN
HALF OF THE CWA TODAY. AS FOR SVR THREAT...0-6KM SHEAR WILL BE
MARGINAL (20-25KTS) ACROSS THE CWA TODAY. ONLY AREA OF CONCERN WOULD
BE JUST N-NW OF CWA (ACROSS IL) ALONG/NORTH OF WARM FRONT WHERE
SHEAR WILL BE HIGHER SUGGESTING POTENTIAL FOR ORGANIZED STORMS. AS
FOR INSTABILITY, ETA SOUNDINGS SUGGEST CONVECTIVE TEMPS AROUND 85F.
IF TEMPS REACH THIS...POSSIBLE SOUTH OF I-70...IT WOULD APPEAR THERE
WILL BE 1000-1500 CAPE...AT THIS POINT IT APPEARS THAT MID CLDS MAY
INHIBIT GREATER INSTABILITY. IN A NUTSHELL, SVR CHCS APPEAR MINIMAL
AT LEAST LOOKING AT THINGS RIGHT NOW.

FOR TONIGHT...WILL KEEP 40-60 POPS ACROSS THE CWA AS NOSE OF
30-40KT LLJ IS LOCATED ACROSS CENTRAL IL. STRONGEST WAA WILL BE
NORTH OF THE CWA BUT ANY PRECIP THAT DEVELOPS ACROSS IL WOULD TRACK
ENE ACROSS MY CWA. UPPER WAVE RESPONSIBLE FOR ENHANCING WAA/PRECIP
CHCS TODAY/TONIGHT WILL WEAKEN AND MOVE EAST BY FRI. BY FRI,
DYNAMICS ASSOCIATED WITH MAJOR TROUGH SHOULD KEEP GREATER THREAT FOR
ORGANIZED/SVR STORMS NW OF THE AREA...WHILE IN REMAINS UNDER UPPER
RIDGE. WARM FRONT SHOULD LIFT NE OF THE CWA TAKING THE HIGHER PRECIP
CHCS WITH IT. CURRENT PRECIP FCST LOOKS GOOD WITH LOWER CHCS FRI
NIGHT-SAT NIGHT. BETTER CHCS WILL THEN DEVELOP LATER SUN-MON AS
RIDGE FLATTENS AND WESTERLIES MIGRATE INTO THE REGION. SHORTWAVE
DISTURBANCES ARE THEN FCST TO RACE THROUGH THE FLOW WHICH ALONG WITH
THE APPROACHING FRONT SHOULD SET THE STAGE FOR THUNDERSTORMS
SUN-MON. NO CHANGES TO THE EXTENDED WITH DRY CONDS AFTER MON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CO
Hazardous weather outlook, Jun 10, 6:31 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST THU JUN 10 2004

INZ021-028>031-035>040-043>048-051>056-062>064-111100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-FOUNTAIN-HAMILTON-
HANCOCK-HENDRICKS-HOWARD-JOHNSON-MADISON-MARION-MONROE-MONTGOMERY-
MORGAN-OWEN-PARKE-PUTNAM-SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-
WARREN-
631 PM EST THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

TORNADO WATCH UNTIL 1000 PM.

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY, HIGH
PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE ACTIVE THIS EVENING. SPOTTERS MAY BE NEEDED YET
LATER TONIGHT.

INZ041-042-049-057-060-061-065-067>072-111100-
DAVIESS-DECATUR-DELAWARE-GREENE-HENRY-JACKSON-JENNINGS-KNOX-LAWRENCE-
MARTIN-RANDOLPH-RUSH-SULLIVAN-
631 PM EST THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY. HIGH
PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jun 10, 5:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          4 S WAVELAND            39.82N 87.05W
06/10/2004                   PARKE              IN   TRAINED SPOTTER

            SPOTTER REPORTED 2 BRIEF TOUCHDOWNS.

&&

RK
Special weather statement, Jun 10, 6:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
601 PM EST THU JUN 10 2004

INZ021-028>031-035>040-043>048-051>056-110300-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-FOUNTAIN-
HAMILTON-MONTGOMERY-BOONE-VERMILLION-PARKE-HANCOCK-MARION-HENDRICKS-
PUTNAM-SHELBY-JOHNSON-MORGAN-VIGO-CLAY-OWEN-
601 PM EST THU JUN 10 2004

...TORNADO WATCH 429 REMAINS IN EFFECT UNTIL 1000 PM EST...

TORNADOES...HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, Jun 10, 6:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FUNNEL CLOUD     ROACHDALE               39.85N 86.80W
06/10/2004                   PUTNAM             IN   EMERGENCY MNGR

&&

RK
Special weather statement, Jun 10, 6:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EST THU JUN 10 2004

INZ047-110030-
MARION-
626 PM EST THU JUN 10 2004

A STRONG THUNDERSTORM MAY MOVE THROUGH MARION COUNTY BETWEEN 700 PM
AND 745 PM. THESE STORMS WILL MAINLY MOVE THROUGH THE NORTH AND
SOUTH PARTS OF THE COUNTY. THE STORMS MAY PRODUCE VERY HEAVY RAIN
...INTENSE LIGHTNING AND GUSTY WIND.

The radar

The Indianapolis radar (KIND), 20 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morgan

When
June 10, 7:00 PM EST to 7:02 PM EST
Where
Morgan County, 2 mi N of Monrovia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -86.483

Thunderstorm Wind, Morgan

When
June 10, 7:30 PM EST to 7:31 PM EST
Where
Morgan County, 3 mi S of Paragon
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -86.567

Thunderstorm Wind, Morgan

When
June 10, 9:00 PM EST to 9:01 PM EST
Where
Morgan County, Paragon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -86.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407120, 5407118, 5407119.